A product liability lawsuit brought against the makers of the controversial hypertension drug Benicar, claims that Daiichi Sankyo and Forest Laboratories failed to provide adequate warnings about the risk of sprue-like enteropathy from Benicar, causing an Ohio woman to continue to suffer from chronic diarrhea and other gastrointestinal injuries that she had no idea may have been linked to the medication. If you believe you have been adversely affected by side effects of Benicar, our consumer advocates at the Consumer Justice Foundation can help put you in touch with a knowledgeable Benicar lawyer who has experience handling chronic diarrhea and sprue-like enteropathy claims.
Benicar belongs to a family of blood pressure medications manufactured by Daiichi Sankyo, including Azor, Benicar HCT and Tribenzor, all of which contain the active ingredient olmesartan, which has been linked to sprue-like enteropathy side effects. Although Benicar has been on the market in the U.S. for more than 10 years, the first warnings about the risk of sprue-like enteropathy from Benicar were not provided until June 2013, when the FDA issued a drug safety communication warning that side effects of the hypertension drug may cause diarrhea and other intestinal problems to occur months or even years after Benicar treatment is started.
This latest Benicar lawsuit was filed by Laura J. Laney on November 14, in the U.S. District Court for the Northern District of Ohio, and indicates that side effects of Benicar caused her to suffer chronic diarrhea, nausea, vomiting, rapid weight loss, malnutrition and kidney failure, which resulted in multiple hospitalizations, and has left her with permanent injuries that require ongoing medical treatment and monitoring. According to allegations raised in Laney’s complaint, if more accurate information had been provided by Daiichi Sankyo and Forest Laboratories about the risk of sprue-like enteropathy from Benicar, she may have been able to avoid suffering long-term complications.
In many cases of chronic diarrhea and sprue-like enteropathy, the alleged Benicar side effects have been misdiagnosed as Celiac disease or unclassified sprue, which has resulted in continued use of the potentially dangerous medication, and has left many users with long-term intestinal damage. Although the chronic diarrhea symptoms associated with sprue-like enteropathy typically subside when Benicar treatment is discontinued, the complications can result in permanent injury to the intestines, known as villous atrophy. If you have been diagnosed with villous atrophy or sprue-like enteropathy, and you believe Benicar to be the cause, contact a reputable Benicar attorney today for legal help.